Wisconsin, 2022

Damaging Winds in Wisconsin, June 15, 2022

June 15, 2022 · NWS GRB · 4 events in 3 counties and zones

A cluster of thunderstorms developed on the nose of a low level jet, leading to heavy rain along with damaging winds to 70 mph during the early morning hours on Wednesday (6/15).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cluster of thunderstorms developed on the nose of a low level jet, leading to heavy rain along with damaging winds to 70 mph during the early morning hours on Wednesday (6/15).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 14, 9:29 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 14, 9:29 PM CST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1029 PM CDT Tue Jun 14 2022

Updated aviation portion for 06Z TAF issuance

.UPDATE...
Issued at 650 PM CDT Tue Jun 14 2022

Heat indices should edge back to AOB 100 by around 800 pm, so plan
to allow the HT.Y to expire as scheduled at 800 pm.
&&

.SHORT TERM...Tonight and Wednesday
Issued at 328 PM CDT Tue Jun 14 2022

The main focus of the extended forecast will be the potential for
a more widespread severe event for Wednesday afternoon and evening.

Tonight: A frontal boundary is expected to become nearly stationary
across west/northwest Wisconsin late this evening. A few showers and
thunderstorms may develop along the boundary, especially as a weak
shortwave rides along the front late tonight. MUCAPE is expected to
remain around 2000 J/kg ahead of the front; however, deep-layer
shear is expected to be around 20-25 kts. There is enough
instability for an isolated pulse-type severe thunderstorms with
hail and heavy rain potential; however, widespread severe weather is
not anticipated tonight. Otherwise, conditions will remain quite
warm and humid overnight with continued moist southerly flow into
the area. Overnight lows are expected to be in the 60s to low 70s.

Wednesday: The greatest threat for severe weather will occur from
late Wednesday afternoon into Wednesday evening. A surface low is
expected to form over the central Plains and then quickly lift
northeastward along the remnant frontal boundary. This will also be
in response to a deepening trough digging across the Rockies into
the western part of the Plains. The low will lift into northeast
Wisconsin as the frontal boundary drifts gradually east through the
area by late afternoon. Broad scale support will also come from the
right-entrance region of an upper-level jet along with some mid-
level shortwave energy approaching from the west. The combination of
increased forcing and instability ahead of the front will lead to a
line or cluster of showers and storms Wednesday afternoon into
Wednesday evening.

Deep-layer shear values around 40-60kts and instability values
approaching 3000 J/kg will lead to an increased risk of severe
weather. 0-3km shear and deep layer shear appears to be orthogonal
to the front/forcing, which would allow for potential bowing
segments and more organization and possibly a few spin-ups along
the line after storm congeal (later in the evening). Initially,
supercells will be possible late in the afternoon as helicity
values are forecast to be around 300-400 m2/s2 where storms
initiate and low-level shear is modeled to be as high as 25-30kts.
A highly veered profile is also shown as a result of the
aforementioned surface low lifts into the area (giving more of a
southeast wind ahead of the front). Forecast CAPE in the HGZ is
around 400-600J/kg, which would increase the large hail threat
across the area. DCAPE in excess of 1000J/kg looks possible as
well, leading to an increase in wind potential (cold pool
development) as the storms evolve. Again, the main threats would
be large hail, damaging winds and very heavy downpours; however,
tornadoes will be a concern with the dynamics and instability
associated with this event as listed above. The one issue that
could have some impact on severe weather is if there is more storm
coverage that lingers tonight into Wednesday, leading to
additional debris clouds across the area (cooler/a bit more
stable). Hot and humid conditions will continue with much of the
area seeing highs in the upper 80s to around 90.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 328 PM CDT Tue Jun 14 2022

Much of the focus this forecast period will be towards the
beginning of the period, as a round of potentially severe weather
rolls through the region. After this, relatively quieter
conditions arrive along with another round of much warmer weather
towards the end of the weekend.

Wednesday evening and overnight...Thunderstorms will either be
already in central Wisconsin or arriving shortly after. As of this
issuance, timing appears to be leaning more towards the former,
with storms initiating in the mid to late afternoon to our west
and rolling into central and north-central Wisconsin by 4-7PM.
Storms then progress through the region and exit the eastern
Wisconsin counties within an hour or so of midnight.

Severe parameters remain quite impressive for this event: MUCAPE
pushing 3000+ J/kg, bulk shear of 40-60 kts, pwats in the 2+ inch
range, and storm relative helicity values in the 300-400 m2/s2
range. The cold front at the surface will arrive just in time to
capitalize on the ample surface instability as the right rear quad
moves across overhead. A LLJ will begin to nose across the region
during this period as well. Put all together, storms seem likely
for most of the region, with all severe threats possible. Any
initial storms are more likely to be supercellular, with a larger
hail and tornado threat. These may be the initial storms just west
of our neck of the woods. As the cold front enters the playing
field, storms are expected to orient themselves N-S and congeal
into a line headed eastwards. During this period of the storm,
straight line winds and spin ups will be the greatest concern.
Most meso models show an organizing cold pool and some bowing
which would suggest winds, but low level helicity, low LCL
heights, and line normal 0-3km shear will make spin- ups a
constant concern for this latter part of the event as well. The
high PWATS means heavy rain will be an omnipresent possibility as
well, but the speed of this system coupled with the unlikeliness
for training storms will ultimately result in a lower flooding
threat. The 18Z update SPC brought the enhanced over the rest of
the area along with the 10% TOR, which makes sense.

The one wrench in the forecast will be any rain/storms possible
from the short- term period early Wednesday, which may help take
the edge off the stronger instability if clouds or rain linger on
into the late morning. As the surface cold front exits the region
around midnight, forcing will wane fairly quickly and quieter
conditions will return for the overnight into Thursday.

Rest of the forecast...
Temperatures will gradually moderate through the next few days
into Saturday, with highs slowly dropping back towards the upper
70s by Saturdays as a broad ridge moves into the Central Plains
and high pressure establishes itself. Winds will still be fairly
strong aloft Thursday, which could mix down at times. Kept
stronger wind gusts in the forecast as a result. A couple
shortwaves riding across the ridge could bring some precipitation
to the area in the latter parts of the weekend and early next
week, but these systems are not expected to be severe at this
time. As we get to the lee side of the ridge, another strong push
of warmer air is expected. Models continue to suggest upper 80s
and lower 90s to be possible again by early next week.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1024 PM CDT Tue Jun 14 2022

LLWS will gradually abate overnight as the 850mb flow veers and
weakens. Otherwise, the timing and strength of convection is the
main aviation forecast issue. Showers and storms developing NE out
of IA may push through the western part of the area late
tonight/early Wednesday. Another round of stronger storms is
likely Wednesday afternoon and evening, perhaps arriving a little
slower than previously anticipated. Will adjust timing in the
TAFs accordingly.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....Cooley
LONG TERM......Uhlmann
AVIATION.......Skowronski
Hazardous weather outlook, Jun 15, 2:58 AM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
358 AM CDT Wed Jun 15 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-160900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
358 AM CDT Wed Jun 15 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected in central and north central
Wisconsin this morning. A few storms could produce wind gusts to
40 mph and half inch hail.

Severe thunderstorms are possible late this afternoon and evening.
Damaging winds, large hail, torrential rain, and isolated
tornadoes are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Southwest winds gusting over 40 mph could produce minor tree or
power line damage on Thursday.

Occasional thunderstorms are possible next week, but it is too
early to pin down specific timing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

LMZ521-522-541>543-160900-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
358 AM CDT Wed Jun 15 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Thunderstorms are possible late this afternoon and evening. Some
may be severe with strong winds and large hail. Patchy fog is
possible this morning especially well offshore.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Gale Watch is in effect for southwest winds gusting to around
35 knots Thursday.

Occasional thunderstorms are possible next week. Any thunderstorm
would pose a hazard to mariners.

RDM/KLJ

In the hours before

Special weather statement, Jun 15, 1:38 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Green Bay WI
238 AM CDT Wed Jun 15 2022

WIZ030-035-036-150815-
Wood WI-Marathon WI-Portage WI-
238 AM CDT Wed Jun 15 2022

...Scattered thunderstorms will impact portions of Wood,
northwestern Portage and western Marathon Counties through 315 AM
CDT...

At 236 AM CDT, Doppler radar was tracking scattered thunderstorms
over Clark and Jackson counties, moving northeast at 55 mph.

HAZARD...Winds in excess of 35 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marshfield, Rib Mountain, Mosinee, Spencer, Pittsville, Knowlton,
Colby, Stratford, Marathon City and Edgar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4490 9031 4510 8996 4467 8941 4427 9019
      4439 9032
TIME...MOT...LOC 0736Z 234DEG 56KT 4457 9029

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RDM
Special weather statement, Jun 15, 2:41 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Green Bay WI
341 AM CDT Wed Jun 15 2022

WIZ018-019-030-031-036-150930-
Shawano WI-Langlade WI-Marathon WI-Portage WI-Lincoln WI-
341 AM CDT Wed Jun 15 2022

...Strong thunderstorms will impact portions of northern Portage,
southeastern Lincoln, Marathon, southwestern Langlade and western
Shawano Counties through 430 AM CDT...

At 340 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Rib Mountain to near Mosinee
to 7 miles west of Stevens Point. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Mosinee around 345 AM CDT.
  Wausau, Weston and Rib Mountain around 355 AM CDT.

Other locations in the path of these storms include Merrill, Council
Grounds State Park, Bevent, Dutch Corners, Antigo and Wittenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4538 8950 4516 8914 4470 8915 4468 8920
      4468 8922 4467 8922 4443 8973 4451 8973
      4451 8977 4479 8976 4496 9004
TIME...MOT...LOC 0840Z 230DEG 30KT 4496 8991 4483 8971 4452 8971

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RDM

The radar

The Green Bay radar (KGRB), 130 km away, was scanning. The volume nearest the first event began at 09:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
June 15, 3:13 AM CST
Where
Marathon County, 0.69 mi S of Wausau
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
44.960, -89.630

Thunderstorms produced a wind gust to 69 mph at the Wausau downtown airport.

Thunderstorm Wind, Marathon

When
June 15, 3:15 AM CST to 3:16 AM CST
Where
Marathon County, 2.81 mi WSW of (Auw)wausaw Muni Arp
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.910, -89.680

Thunderstorm winds downed trees in Rib Mountain. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Langlade

When
June 15, 3:56 AM CST to 3:57 AM CST
Where
Langlade County, 2.29 mi NNW of Kempster
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.310, -89.190

Thunderstorm winds downed trees near Summit Lake. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Forest

When
June 15, 5:00 AM CST to 5:01 AM CST
Where
Forest County, 0.84 mi SE of Nelma
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.010, -88.810

Thunderstorm winds downed trees and power lines in Alvin. The time of this event is an estimate based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025222, 1025219, 1025220, 1025221.